Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 21, NWS Lubbock, TX

September 30, 2004Terry County, Texas

NWS Lubbock, TX issued this flash flood warning at Sep 30, 2004, 7:07 PM CDT for Terry County, Texas. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 30, 2004, 7:07 PM CDT (00:07 UTC)
Expired
Sep 30, 2004, 9:00 PM CDT
In force
113 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Terry County, TX

The radar

The Lubbock radar (KLBB), 72 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.1 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2004-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1185 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2004-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1185 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1035 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLUB 010008
FFWLBB
TXC445-010200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
707 PM CDT THU SEP 30 2004

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TERRY COUNTY IN NORTHWEST TEXAS

* UNTIL 900 PM CDT

* AT 701 PM CDT...THE BROWNFIELD POLICE DEPARTMENT REPORTED FLASH 
  FLOODING IN BROWNFIELD.

THE BROWNFIELD POLICE DEPARTMENT REPORTED WATER RUNNING ONE TO TWO 
FEET DEEP IN LOST DRAW IN BROWNFIELD...AND NUMEROUS INTERSECTIONS 
FLOODED.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TO REPORT FLOODING...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0
6 7 4 5 1 2 9 0.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.

LAT...LON 3336 10257 3298 10257 3297 10209 3338 10209

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 30, 3:48 PM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, Sep 30, 3:48 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
348 PM CDT THU SEP 30 2004

.SHORT TERM...
AT 19Z SATELLITE INDICATED A BROAD TROUGH OVER THE WESTERN CONUS
WITH UPPER LEVEL LOWS OVER CENTRAL CALIFORNIA...NEAR THE FOUR
CORNERS AND OVER SOUTHEAST COLORADO. THERE WERE ALSO A FEW STRONG
IMPULSES ROTATING AROUND THE TROUGH...ACROSS THE DESERT SOUTHWEST.
THE LOW NEAR THE FOUR CORNERS IS EXPECTED TO MERGE WITH THE LOW OVER
SOUTHEAST COLORADO THIS EVENING AND CONTINUE MOVING NORTHEAST INTO
THE PLAINS ON FRIDAY. THE LOW OVER CALIFORNIA WILL MOVE SOUTH TO OFF
THE SOUTHERN CALIFORNIA COAST BY LATE FRIDAY. THE IMPULSES MOVING
ACROSS THE DESERT SOUTHWEST ARE EXPECTED TO PRODUCE SHOWERS AND
THUNDERSTORMS TONIGHT. ONE IMPULSE CURRENTLY SEEN ON 88D RADAR OVER
THE EASTERN PLAINS OF NEW MEXICO. OTHER IMPULSES WERE SEEN ON
SATELLITE OVER WESTERN NEW MEXICO AND NEAR THE GUADALUPE MOUNTAINS.
ON FRIDAY A COLD FRONT IS EXPECTED TO MOVE SOUTH ACROSS THE TEXAS
PANHANDLE AND INTO THE SOUTH PLAINS BY LATE AFTERNOON. ALL THIS WAS
COVERED VERY WELL BY PREVIOUS FORECAST WITH ONLY MINOR CHANGES MADE
TO PREVIOUS GRIDS.
08

.LONG TERM...
FLAT RIDGE WILL FOLLOW CURRENT SYSTEM FRIDAY NIGHT. BUT GREATER
INFLUENCE WILL COME FROM A LOW DEEPENING OUT OF NORTHWEST CANADA AND
ACROSS THE SOUTHERN PRAIRIE PROVINCES SENDING A COLD FRONT ACROSS
THE SOUTH PLAINS EARLY FRIDAY EVENING. SOME QUESTION YET ABOUT HOW
MUCH ENERGY WILL FLOW SOUTHEAST WITH THIS SYSTEM...AS OPPOSED TO
PERHAPS SPLITTING FURTHER WEST TO DEEPEN A SHALLOW IMPULSE FROM THE
NORTHERN GREAT BASIN AS PER DGEX RUN. SUCH A SYSTEM COULD APPROACH
MONDAY ALONG WITH A SECOND FRONTAL PASSAGE. MODEL TRENDS HAVE BEEN
TOWARDS INCREASING ENERGY WITH ALL SOUTHERN BRANCH SYSTEMS...AT
EXPENSE OF NORTHERN SYSTEMS...THOUGH NOT ENOUGH TO SIGNIFICANTLY
DAMPEN FRONTAL PASSAGES. SO WE HAVE CONTINUED PREVIOUS TRENDS FOR
COOL SATURDAY...SOMEWHAT BREEZY TO START...AS WELL AS LOW RAIN
CHANCES MAINLY SOUTHERN ZONES EARLY IN THE DAY. THEN SOMEWHAT OF A
BREAK ON SUNDAY.

EARLY NEXT WEEK WE REMAIN UNDER INFLUENCE OF STRONG SOUTHERN BRANCH
OF THE JET IN ADVANCE OF ANOTHER SYSTEM DEEPENING OVER THE SOUTHWEST
DESERTS. THIS SYSTEM HAS SHOWN THE GREATEST TRENDS TOWARDS
INTENSIFICATION IN LATEST MODEL RUNS...AND IS BELIEVABLE FROM MOST
POINTS OF VIEW. SO WE HAVE FURTHER TRENDED GRIDS TOWARDS INCREASED
THUNDERSTORM CHANCES TUESDAY THROUGH WEDNESDAY NIGHT AND LOWERED
DAYTIME TEMPERATURES BY SEVERAL MORE DEGREES. THIS MAY PROVE TO BE
ANOTHER SIGNIFICANT RAIN PRODUCING LOW FOR THE SOUTH PLAINS...AND
BEARS WATCHING. LATER SHIFTS MAY ALSO NEED TO ADD MENTION OF SHOWERS
FOR MONDAY NIGHT IF ABOVE MENTIONED SHALLOW IMPULSE DOES IN FACT
DEVELOP OVER NORTHERN GREAT BASIN. MCQUEEN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       52  75  44  63 /  40  10  10  10
TULIA        54  76  46  64 /  40  20  20  10
PLAINVIEW    54  77  47  66 /  40  20  20  10
LEVELLAND    55  78  47  67 /  40  20  20  20
LUBBOCK      55  79  48  67 /  40  20  20  20
BROWNFIELD   57  80  49  68 /  40  20  20  20
CHILDRESS    60  81  49  68 /  50  20  20  10
SPUR         61  82  51  69 /  40  20  30  30
ASPERMONT    63  83  55  71 /  50  20  30  30

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

08/05
Hazardous weather outlook, Sep 30, 11:30 AM CDT, 7 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT THU SEP 30 2004

TXZ021>044-011630-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
1130 AM CDT THU SEP 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF THE
EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS TODAY
AND TONIGHT. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING
DOWNBURST WINDS. A BROAD UPPER LEVEL LOW EXTENDING FROM THE GREAT
BASIN ACROSS THE ROCKIES WILL CONTINUE TO APPROACH THE PLAINS DURING
THE AFTERNOON WITH UPPER LEVEL DISTURBANCES MOVING ACROSS THE SOUTH
PLAINS. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE
AFTERNOON HOURS AND LINGER INTO THE EVENING.

FLOODING
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH SHOWERS AND
THUNDERSTORMS THAT DEVELOP. WITH MUCH OF THE AREA HAVING RECEIVED
HEAVY RAINFALL OVER THE PAST WEEK...THESE THUNDERSTORMS MAY PRODUCE
LOCALIZED FLOODING...ESPECIALLY IN THE WESTERN THIRD OF THE SOUTH
PLAINS. PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW LYING
AREAS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

08

In the hours before

Special weather statement, Sep 30, 2:00 PM CDT, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
200 PM CDT THU SEP 30 2004

TXZ021>024-027>030-033>036-039>042-302000-
BAILEY-BRISCOE-CASTRO-COCHRAN-CROSBY-FLOYD-GARZA-HALE-HOCKLEY-LAMB-
LUBBOCK-LYNN-PARMER-SWISHER-TERRY-YOAKUM-
200 PM CDT THU SEP 30 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 849 FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...THE SOUTH
PLAINS AND A PORTION OF THE ROLLING PLAINS UNTIL 8 PM CDT. THIS
WATCH INCLUDES THE FOLLOWING COUNTIES...

PARMER...CASTRO...SWISHER...BRISCOE...BAILEY...LAMB...HALE...FLOYD...
COCHRAN...HOCKLEY...LUBBOCK...CROSBY...YOAKUM...TERRY...LYNN AND
GARZA.

THIS INCLUDES THE CITIES OF...
FRIONA...DIMMITT...TULIA...SILVERTON...MULESHOE...LITTLEFIELD...
PLAINVIEW...FLOYDADA...MORTON...LEVELLAND...LUBBOCK...CROSBYTON...
PLAINS...BROWNFIELD...TAHOKA AND POST.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.
Special weather statement, Sep 30, 6:33 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
633 PM CDT THU SEP 30 2004

TXZ035-010030-
LUBBOCK-
633 PM CDT THU SEP 30 2004

...STRONG THUNDERSTORMS MOVING INTO THE CITY OF LUBBOCK...

A LINE OF STRONG THUNDERSTORMS WILL CONTINUE MOVING EAST INTO THE
CITY OF LUBBOCK THROUGH 7 PM...AND THEN ACROSS THE CITY THROUGH 730
PM. GUSTY WINDS OF 40 TO 50 MPH WILL BE POSSIBLE ALONG THE LEADING
EDGE OF THIS LINE. ALSO HEAVY RAIN...DANGEROUS LIGHTNING...AND MINOR
FLOODING WILL BE POSSIBLE. RAINFALL AMOUNTS OF 1/2 TO 1 INCH CAN BE
EXPECTED WITH LOCALLY HEAVIER AMOUNTS.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 7:16 PM CDTFlash Flood WarningLUBDickens, Kent119 min
Sep 30, 7:48 PM CDTSevere Thunderstorm WarningLUBKing, Stonewall57 min
Sep 30, 7:56 PM CDTSevere Thunderstorm WarningLUBGarza64 min
Sep 30, 7:57 PM CDTFlash Flood WarningLUBGarza2 hr
Sep 30, 8:00 PM CDTFlash Flood WarningLUBLynn2 hr
Sep 30, 8:00 PM CDTSevere Thunderstorm WarningLUBLynn60 min
Sep 30, 8:10 PM CDTFlash Flood WarningLUBKing2 hr
Sep 30, 9:15 PM CDTFlash Flood WarningLUBDickens3 hr
Sep 30, 10:02 PM CDTFlash Flood WarningLUBGarza, Lynn3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.